Inflammatory Diseases of the Skin
Moderator: Dr. Lorenzo Cerroni
Case 4 -
Acute Generalized Exanthematous Pustulosis Secondary to Vancomycin Therapy
James W. Patterson, M.D.
Acute generalized exanthematous pustulosis is a febrile illness associated with neutrophilic
leukocytosis and a characteristic eruption. The latter consists of patchy erythema studded with small
pustules. The eruption begins on the face or in intertriginous areas and then disseminates. Other
cutaneous findings include edema of the face and hands, erythema multiforme-like vesicular lesions, and
mucous membrane changes.
Case 4 - Slide 1
The vast majority of cases are drug-induced, although examples have also been triggered by enterovirus
or associated with pregnancy. The list of inciting drugs has become quite extensive. Vancomycin is a
well-known cause, but other agents include terbinafine, simvastatin, ranitidine, ibuprofen, celecoxib and
valdecoxib, hydroxychloroquine, bleomycin, ciprofloxacin, and lincomycin. The signs and symptoms begin
within two days of exposure to a drug (probably indicating immunologic recall of a previously
administered agent), and lesions last from 1-2 weeks.
Microscopic findings include subcorneal and spongiform pustules with papillary dermal edema and a
mixed perivascular infiltrate composed of neutrophils and eosinophils. Occasionally, interface
dermatitis with apoptotic keratinocytes can be observed, and leukocytoclastic vasculitis has been
described. The clinical and histopathologic differential diagnosis can include the von Zumbusch form of
pustular psoriasis, erythema multiforme, other types of drug eruptions, or the "drug rash with
eosinophilia and systemic symptoms" (DRESS) syndrome. Treatment is largely symptomatic.
The majority of patients display positive patch test reactions to the causative medication, and in vitro lymphocyte proliferative responses to specific agents have been
demonstrated. These results suggest that drug-specific T-cells are at work, capable of releasing
neutrophil-activating cytokines. Interestingly, biopsies of the patch test sites have shown spongiotic
dermatitis with perivascular lymphocytes, findings typical for delayed hypersensitivity reactions.
- Beltraminelli HS, Lerch M et al: Acute generalized exanthematous pustulosis induced by the antifungal terbinafine: case report and review of the literature. Br J Dermatol 2004; 140: 1172-1173.
- Ersoy S, Paller AS et al: Acute generalized exanthematous pustulosis in children. Arch Dermatol 2004; 140: 1172-1173.
- Girardi M, Duncan KO et al: Cross-comparison of patch test and lymphocyte proliferation responses in patients with a history of acute generalized exanthematous pustulosis. Am J Dermatopathol 2005; 27: 343-346.